Patient With Supraglottic Squamous Cell Carcinoma Develops Painful Swelling on Both Great Toes
A 49-year-old woman with a 150 pack-year history of smoking, was being treated with cetuximab plus radiotherapy as management for recurrent supraglottic squamous cell carcinoma. Her tumor had previously been treated by surgical intervention alone. The patient tolerated her first 5 cycles of therapy without incident, but following cycle 6 she began to develop painful, erythematous swelling on both great toes. Past medical history did not disclose ingrown toenails as a prior problem.
B. This most likely represents a reaction related to her specific type of treatment.
This patient is receiving cetuximab, an epidermal growth factor receptor (EGFR) inhibiting agent. These agents are commonly associated with cutaneous adverse events, particularly an acnelike follicular eruption. Other potential adverse cutaneous reactions to this class of drugs include: xerosis, hyperpigmentation, mucositis, variable degrees of alopecia, transient or permanent alteration in hair texture, eyelash trichomegaly, facial hypertrichosis, hypersensitivity phenomena (flushing, urticaria), fissuring of the fingertips, and nail abnormalities. The latter may consist of rather mild events (nail discoloration, ridging, or pitting), moderate events (partial loss of a nail), or severe events (persistent subungual pain, paronychia).
This patient manifests EGFR inhibitor-related paronychia, an adverse event which occurs in about 10%to 15% of all patients treated with this class of drugs. The pathogenesis of this side effect is theorized to depend upon adverse effects of EGFR inhibitors on nail matrix and surrounding keratinocytes, but this is merely speculative.
EGFR inhibitor-induced paronychia most typically manifests clinically as tender swelling of the lateral nail folds, but may also appear as a true periungual abscess, as exuberant granulation tissue, or even as a mimic of pyogenic granuloma. This reaction usually appears late in the course of treatment or even after treatment has concluded, most characteristically 2 or more months following initiation of chemotherapy. Interestingly, it may also persist many months after chemotherapy has been discontinued. The great toenails are most frequently involved, though any nail, including fingernails, may develop paronychia associated with the administration of EGFR inhibitors.
Initial stages of paronychia can be managed with drying soaks (eg Burow's soaks with aluminum subacetate) followed by application of any antibiotic ointment and cushioning of the affected nail. For more advanced paronychia, all of the aforementioned steps may be accompanied by the application of a high potency topical steroid 3 to 4 times per day. However, since there is a risk of developing infection of the deep structures (such as an underlying tendon sheath), unresponsive lesions should promptly be treated with systemic antibiotics. When obvious pockets of purulence are visible, incision and drainage may be indicated. A recent study demonstrated that a wide variety of bacteria may be isolated from EGFR inhibitor-induced paronychia, including both gram-positive and gram-negative bacteria, about one-half of which can be considered pathogenic. Based on this study of 42 cases, antibiotics of choice (those having high in-vitro activity against the most common isolates) would include oral cephalosporins and/or oral fluoroquinolones.[2,6]
1. Agero ALC, Dusza SW, Benvenuto-Andrade C, et al. Dermatologic side effects associated with the epidermal growth factor receptor inhibitors. J Am Acad Dermatol. 2006;55:657-670.
2. Ehmann LM, Ruzicka T, Wollenberg A. Cutaneous side-effects of EGFR inhibitors and their management. Skin Therapy Lett. 2011;16:1-3.
3. Robert C, Soria JC, Spatz A, et al. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol 2005;6:491-500.
4. Hu JC, Sadeghi P, Pinter-Brown LC, et al. Cutaneous side effects of epidermal growth factor receptor inhibitors: clinical presentation, pathogenesis and management. J Am Acad Dermatol. 2007;56:317-326.
5. Coquart N, Karam A, Metges JP, et al. Topical steroids in the treatment of paronychia induced by the epidermal growth factor receptor inhibitor cetuximab. Ann Dermatol Venereol. 2010;137:306-307.
6. Eames T, Grabein B, Kroth J, et al. Microbiological analysis of epidermal growth factor receptor inhibitor therapy-associated paronychia. J Eur Acad Dermatol Venereol. 2010;24:958-960.